Search

An inside guide to Valium withdrawal

In conversations about my ongoing withdrawal process, I have noticed there is a misconception that as soon as you stop taking a drug, you’ll get better.


Unfortunately, it’s not quite a simple as that. I wanted to share a little bit more about the withdrawal process – specifically, withdrawing from the harder of the two drugs: diazepam. This medicines is between known as Valium and it is part of the highly addictive benzodiazepine family

A month ago, I came out of hospital on 40mg of Valium a day. This is the upper threshold for this drug. Any higher, and you risk an overdose.

I reduce my dose each week by 5mg. Many people do benzodiazepine withdrawal a lot more slowly than this, but because my addiction is a result of medical malpractice, I don’t want to be on these drugs longer than I have to.

I’m not saying that benzodiazepines are inherently bad. I just had a bad psychiatrist who left me on a high dosage of benzodiazepines for a long period of time, without informing me of the risks or exploring the multitude of more modern medical alternatives that would have better suited my condition.


Each time I reduce my dose, the acute symptoms start to kick in around days 3-4, with a longer withdrawal process continuing for roughly two weeks.

Side effects during this period things like nausea, a general sense of melancholy, lightheadedness, flu-like symptoms, confusion and rebound anxiety (anxiety that this greater than the anxiety for which you initially started taking the drug in the first place).


After this two-week period, most people stabilise, but there’s still a risk of anxiety and depression symptoms continuing.


If you’re really unlucky, you can also experience post-acute withdrawal syndrome. This can last days, weeks or months, and symptoms vary from irritability to dissatisfaction to the inability to experience pleasure.

I want to share this information to highlight that the withdrawal process is not quite as simple as taking a pill one day and not taking it the next. Yes, I am very excited to only have four weeks left of taking Valium. But I still won’t be through the woods entirely. I will likely still have weeks or even months of continued side-effects before I am back to feeling like myself again.

24 views0 comments

Recent Posts

See All